High Wind, Sheridan Foothills
- When
- April 13, 3:33 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Tight pressure gradients across the Sheridan area resulted in some high wind gusts.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients across the Sheridan area resulted in some high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 13, 2:43 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT SAT APR 13 2013
.SHORT TERM...VALID FOR SUN AND MON...
STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO IMPACT THE FORECAST
AREA TONIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING BELOW NORMAL
TEMPERATURES AND PRECIPITATION TO THE ENTIRE REGION.
TONIGHT THROUGH SUNDAY NIGHT...FORECAST REMAINS DIFFICULT THROUGH
THIS PERIOD AS MODEL DISAGREEMENT CONTINUES. GFS/CANADIAN MODELS
ARE TAKING THE SOUTHERN TRACK WITH THE CLOSED UPPER LEVEL LOW OVER
SOUTHEAST MONTANA WHILE THE EC AND NAM ARE TAKING A MORE NORTHERN
TRACK WITH THIS LOW. THE NORTHERN TRACK WOULD BRING LESSER
PRECIPITATION AMOUNTS. WILL LEAN FORECAST TOWARD THE GFS MODEL.
THE UPPER TROUGH IS CURRENTLY MOVING ACROSS OUR CENTRAL ZONES WITH
CONVECTIVE RAIN AND SNOW SHOWERS DEVELOPING. THE UPPER TROUGH IS
VERY DYNAMIC WITH STRONG Q VECTOR FORCING ALONG WITH STRONG
SURFACE CONVERGENCE WITH ASSOCIATED COLD FRONT. RAIN SHOWERS ARE
DEVELOPING OVER THE PLAINS WITH THE PASSAGE OF THE FRONT WHILE
SNOW SHOWERS ARE DEVELOPING IN THE MOUNTAINS AND NEARBY FOOTHILLS.
SEVERAL INCHES OF NEW SNOW WILL BE POSSIBLE THIS EVENING FROM RED
LODGE TO NYE WHILE 5 TO 8 INCHES ARE EXPECTED IN THE MOUNTAINS.
UPPER TROUGH WILL MOVE INTO SOUTHEAST MONTANA TONIGHT AND WILL
BRING PERIODS OF HEAVY SNOW BY LATE EVENING. GFS/CANADIAN DEVELOP
A SURFACE LOW OVER NORTHWEST SOUTH DAKOTA LATE TONIGHT. THIS LOW
ALONG WITH THE UPPER LOW WILL WRAP PRECIPITATION BACK INTO
SOUTHEAST MONTANA TONIGHT THROUGH SUNDAY WHICH WILL BRING A PRO-
LONG PERIOD OF ACCUMULATING SNOW DUE TO AN INVERTED SURFACE TROUGH
OVER THE SOUTHEAST. STRONG ISENTROPIC LIFT AND FRONTOGENESIS WILL
ALSO SET UP AND WILL GO AHEAD AND ISSUE A WINTER STORM WARNING
FOR FALLON COUNTY WHERE THE BEST LIFT APPEARS TO BE SETTING UP.
SNOW AMOUNTS OF 6 TO 8 INCHES ARE EXPECTED THERE. WILL ALSO ISSUE
A WINTER WEATHER ADVISORY FOR CUSTER...POWDER RIVER AND CARTER
COUNTIES FOR SNOW AND BLOWING SNOW ADVISORY WITH 3 TO 5 INCHES OF
SNOW EXPECTED. THESE TWO HIGHLIGHTS WILL BE IN EFFECT FROM 03Z
TONIGHT THROUGH 06Z MONDAY. AREAS WEST OF MILES CITY WILL SEE 1 TO
TWO INCHES.
MONDAY AND MONDAY NIGHT...STRONGEST LIFT WILL SHIFT NORTHEAST OF
THE AREA EARLY MONDAY MORNING BUT THE UPPER TROUGH WILL STILL
REMAIN OVER THE AREA AND WILL BRING SCATTERED PRECIPITATION ALONG
WITH BELOW NORMAL TEMPERATURES. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
THE EXTENDED FORECAST REMAINS MOSTLY ON TRACK FOR NOW WITH THE
MODELS CONSISTENT IN THE LARGE SCALE PATTERN. HOWEVER...THERE
REMAINS MUCH UNCERTAINTY IN THE DETAILS OF HOW THIS PATTERN
EVOLVES AND AFFECTS OUR SENSIBLE WEATHER.
THE EXTENDED FORECAST BEGINS ON TUESDAY WHERE COLD AIR WILL REMAIN
IN PLACE BEHIND ACROSS THE FORECAST AREA IN THE WAKE OF THE
WEEKEND WEATHER SYSTEM AND AS THE NEXT PACIFIC TROUGH SLIDES
OVERHEAD. EXPECT TO KEEP THE SHALLOW COLD AIR MASS WITH NORTHERLY
WINDS IN PLACE THROUGH TUESDAY...WHICH WILL INCREASE OUR CHANCES
OF SOME LOW-LEVEL FORCED SNOW SHOWERS. HOWEVER...WITH THE MODELS
CURRENTLY DIGGING THE STRONGEST PART OF THE PACIFIC ENERGY TO OUR
SOUTH...DONT SUSPECT THERE WILL BE ENOUGH FORCING TO GENERATE
MEANINGFUL ACCUMULATIONS.
HOWEVER...FOR TUESDAY INTO WEDNESDAY...THE POTENTIAL FOR SOME
MORE SUBSTANTIAL SNOW ACCUMULATIONS FOR OUR SOUTHEASTERN ZONES
CANNOT YET BE RULED OUT. THE MAIN QUESTION REMAINS THE EXACT TRACK
OF THE UPPER-LEVEL LOW...WHICH THE MODELS CONTINUE TO STRUGGLE
WITH LOCKING ON TO A COMMON TRACK. SHOULD THE TRACK OF THE LOW
TREND FARTHER NORTH...THEN WE WILL HAVE TO CLOSELY WATCH SOUTHEAST
MONTANA AND NORTHERN WYOMING FOR ACCUMULATING SNOWFALL.
EXPECT TO SEE A SLOW WARMING TREND BY THURSDAY INTO THE
WEEKEND. HOWEVER...WITH THE NORTHWESTERLY FLOW ALOFT WE WILL
LIKELY STAY SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR. ALSO
MODELS CONTINUE TO SUGGEST A SHORTWAVE WITH AMPLE MOISTURE
IMPACTING THE FORECAST AREA BY FRIDAY. CHURCH
&&
.AVIATION...
A PACIFIC COLD FRONT WILL CONTINUE TO PUSH A BAND OF RAIN AND
SNOW SHOWERS EAST ACROSS THE STATE THIS EVENING. EXPECT PERIODS OF
MVFR/IFR CONDITIONS DUE TO LOWERED CEILINGS AND REDUCED
VISIBILITIES IN THESE SHOWERS. GUSTY WINDS NORTHWEST WINDS
EXPECTED ALONG AND BEHIND THE COLD FRONT.
SNOW WILL CONTINUE ACROSS EASTERN MONTANA...INCLUDING KMLS AND
KBHK...OVERNIGHT AND INTO SUNDAY...RESULTING IN MVFR/IFR CEILINGS
AND VISIBILITIES. A BRIEF PERIOD OF CLEARING IS POSSIBLE
OVERNIGHT AT KBIL/KSHR/AND KLVM BEFORE CEILINGS LOWER AGAIN ON
SUNDAY MORNING WITH SNOW SHOWERS BRINING PERIODS OF MVFR/IFR
CONDITIONS. CHURCH
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 031/039 023/037 023/036 021/041 024/051 031/054 032/056
56/J 65/J 35/S 33/S 21/B 23/W 33/W
LVM 025/035 019/038 017/034 018/040 019/049 028/052 030/055
55/J 55/J 54/S 32/S 22/W 23/W 33/W
HDN 030/038 024/038 022/036 018/041 022/051 028/055 030/057
88/J 64/W 35/S 34/S 21/B 24/W 44/W
MLS 030/033 023/036 019/034 019/037 021/046 027/052 028/053
+9/J 74/J 24/S 23/S 11/E 23/W 22/W
4BQ 029/033 022/035 018/034 015/035 017/043 026/051 026/051
99/J 73/J 25/S 44/S 11/E 23/W 33/W
BHK 027/028 021/033 018/033 017/031 016/039 023/046 024/047
+9/J 73/J 23/S 23/S 11/E 22/W 32/W
SHR 027/035 021/038 020/033 018/036 019/046 024/051 026/052
86/J 55/W 56/S 55/S 22/W 23/W 34/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT MDT SUNDAY NIGHT FOR ZONES 32-36-37.
WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT MDT SUNDAY NIGHT FOR ZONE 33.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 354 PM MDT SAT APR 13 2013 MTZ028>042-056>058-063>068-WYZ098-099-142200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 354 PM MDT SAT APR 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS THE AREA TONIGHT AND WILL BRING SNOW TO THE ENTIRE REGION. THE HEAVIEST SNOWFALL WILL BE FROM MILES CITY TO BAKER AND SOUTH THROUGH BROADUS AND ALZADA. STRONG NORTH TO NORTHWEST WINDS WILL ALSO DEVELOP AND CREATE AREAS OF BLOWING AND DRIFTING SNOW...MAKING TRAVEL DANGEROUS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE OVER PORTIONS OF SOUTHEAST MONTANA SUNDAY INTO SUNDAY NIGHT. THE SNOW COULD BE HEAVY AT TIMES WITH AREAS OF BLOWING SNOW. SNOW TOTALS OF 5 TO 10 INCHES WILL BE POSSIBLE EAST OF FORSYTH TO BAKER. THESE CONDITIONS COULD POSE A THREAT TO YOUNG LIVESTOCK. 3 TO 5 INCHES OF SNOW IS EXPECTED IN MILES CITY...BROADUS AND ALZADA BY SUNDAY NIGHT WITH 6 TO 8 INCHES IN BAKER. GUSTY WINDS WILL ALSO CONTINUE AND WILL BRING AREAS OF BLOWING SNOW. THE COMBINATION OF SNOW AND BLOWING SNOW WILL CRATE VERY POOR TRAVEL CONDITIONS. WELL BELOW NORMAL TEMPERATURES CAN BE EXPECTED MONDAY THROUGH WEDNESDAY. SOME LOWER ELEVATION SNOWFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440994.